Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: J.-P. Ortega and T. S. Ratiu
Title: Momentum maps and Hamiltonian reduction
Additional book information: Progress in Math., vol. 222, Birkhäuser Boston, Inc., Boston, MA, 2004, xxxiv + 497 pp., ISBN 0-8176-4307-9, $69.95

References [Enhancements On Off] (What's this?)

  • 1. N. Aronszajn, ``Subcartesian and subriemannian spaces'', Notices A.M.S. 14 (1967) 111.
  • 2. J.M. Arms, ``Reduction of Poisson algebras at nonzero momentum values'', J. Geom. Phys. 21 (1996) 81-95. MR 1421256 (98a:58063)
  • 3. J.M. Arms, M. Gotay and G. Jennings, ``Geometric and algebraic reduction for singular momentum maps'', Adv. Math. 79 (1990) 43-103. MR 1031826 (91a:58051)
  • 4. P.G. Bergmann and I. Goldberg, ``Dirac bracket transformations in phase space'', Phys. Rev. 98 (1955) 531-538. MR 0074314 (17:565a)
  • 5. E. Bierstone, ``Lifting isotopies from orbit spaces'', Topology 14 (1975) 245-252. MR 0375356 (51:11551)
  • 6. R. Cushman, ``Reduction, Brouwer's Hamiltonian and the critical inclination'', Celest. Mech. 31 (1983) 401-429. MR 0737806 (85i:70015)
  • 7. R. Cushman and J. Sniatycki, ``Differential structure of orbit spaces'', Canad. J. Math. 53 (2001) 715-755. MR 1848504 (2002j:53109)
  • 8. P.A.M. Dirac, ``Generalized Hamiltonian dynamics'', Canad. J. Math. 2 (1950) 129-148. MR 0043724 (13:306b)
  • 9. A. Friedman, Generalized Functions and Partial Differential Equations, Prentice Hall, Inc., Englewood Cliffs, N.J., 1963. MR 0165388 (29:2672)
  • 10. V.W. Guillemin and S. Sternberg, ``Geometric quantization and multiplicities of group representations'', Invent. Math. 67 (1982) 515-538. MR 0664118 (83m:58040)
  • 11. A. Hanson, T. Regge and C. Teitelboim, Constrained Hamiltonian Systems, Accad. Nazionale dei Lincei, Rome, 1976.
  • 12. H. Künzle, ``Degenerate Lagrangian systems'', Ann. Inst. H. Poincaré 11 (1969) 393-414. MR 0278586 (43:4316)
  • 13. A. Lichnerowicz, ``Variété symplectique et dynamique associée à une sous-variété'', C.R. Acad. Sci. Paris, Sér. A 280 (1975) 523-527. MR 0405503 (53:9296)
  • 14. J.E. Marsden and A. Weinstein, ``Reduction of symplectic manifolds with symmetry'', Rep. Math. Phys. 5 (1974) 121-130. MR 0402819 (53:6633)
  • 15. E. Meinrenken and R. Sjamaar, ``Singular reduction and quantization'', Topology 38 (1999) 699-762. MR 1679797 (2000f:53114)
  • 16. J.-P. Ortega, Symmetry, Reduction and Stability in Hamiltonian Systems, Ph.D. Thesis, University of California, Santa Cruz, 1998.
  • 17. R. Palais, ``On the existence of slices for actions of non-compact Lie groups'', Ann. Math. 73 (1961) 295-323. MR 0126506 (23:A3802)
  • 18. G.W. Schwarz, ``Smooth functions invariant under the action of a compact Lie group'', Topology 14 (1975) 63-68. MR 0370643 (51:6870)
  • 19. R. Sikorski, Wstep do Geometrii Rózniczkowej, PWN, Warszawa, 1972.
  • 20. J. Sniatycki, ``Dirac brackets in geometric dynamics'', Ann. Inst. Henri Poincaré 20 (1974) 365-372. MR 0358860 (50:11319)
  • 21. J. Sniatycki, ``Orbits of families of vector fields on subcartesian spaces'', Ann. Inst. Fourier (Grenoble) 53 (2003) 2257-2296. MR 2044173
  • 22. J. Sniatycki and A. Weinstein, ``Reduction and quantization for singular momentum mappings'', Lett. Math. Phys. 7 (1983) 155-161. MR 0708438 (85c:58046)
  • 23. P. Stefan, ``Accessible sets, orbits and foliations with singularities'', Proc. London Math. Soc. 29 (1974) 699-713. MR 0362395 (50:14837)
  • 24. W.M. Tulczyjew, unpublished lectures, Institute of Theoretical Physics, Warsaw University, 1967.
  • 25. H. Weyl, The Classical Groups (2nd ed.), Princeton University Press, Princeton, 1946. MR 1488158 (98k:01049)

Review Information:

Reviewer: Jedrzej Sniatycki
Affiliation: University of Calgary
Email: sniat@math.ucalgary.ca
Journal: Bull. Amer. Math. Soc. 42 (2005), 215-223
MSC (2000): Primary 37J15, 53D20
Published electronically: November 29, 2004
Review copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society